What it’s like to come off Pristiq

pristiq2

When I was weaning off Pristiq, I Googled the side effects with desperate zeal.

I wanted to know what had happened to other people, how they dealt with it and, most importantly, how long it would take to start feeling better.

There’s a lot of scary sh*t out there so I am writing this for anyone who wants a balanced account written by a journalist.

I started weaning off 100mg of Pristiq (which I’d been on for five years) when I found out I was pregnant.

Apparently Pristiq is a ‘Class C’ drug and doctors would prefer you didn’t take it, especially after your first trimester.

I went from 100mg to 50mg for two weeks, and then from 50mg to 25mg for two weeks.

Then came the boom – down to zero mgs.

I thought I felt crappy during the weaning phase (teary, ‘desert flower’ emotional state of joylessness, disrupted sleep, brain fog and a vertigo-like sensation, sort of like coming down with the ‘flu) but going off it completely was a fresh kind of hell.

Prepare yourself for two weeks of absolute crapness. You will want to hide under a blanket in front of the TV because that is all you’re capable of. Do not plan anything social. Do not attend any important meetings. You are just hanging on emotionally for two weeks so be prepared for that.

And then the sun comes back out. After about two weeks, your tear ducts dry up and the world is manageable again.

My advice? Escapism. The only thing that made me feel better was watching something engrossing on TV. I know that sounds like the antithesis of what you’re supposed to do (ie exercise, sunshine, healthy food) but seriously, I had no energy or motivation to seek out any of those things.

Assure your partner/friends/family that the red-eyed snot fountain you have become will depart in due course. Ask them to be very kind to you.

Hugs are helpful. Judgement and distancing is not. You already feel like a freak so having someone regard you with side-eyed wariness is only going to make you feel worse.

Know that it ends and that you will be back to yourself – albeit a little bit scarred – in around two weeks.

Have you weaned off antidepressants? Care to share your story in the comments? There are blessed few resources out there so please share your story if you feel comfortable doing so.

Comments
3 Responses to “What it’s like to come off Pristiq”
  1. Bryanna Taylor says:

    Oh man. yes. I weaned off it when i found out i was pregnant too. I really hadn’t been on it for all that long. but hated it. Even though my pregnancy didn’t carry to full term… I’ll always been 100% grateful that it let me let go of the meds.
    But yes. A fresh kind of hell and them your tear tucts dry up 🙂

  2. Maz says:

    I was on prozac when pregnant and decided it was worth any possible risks to stay on it however after kids it just didn’t cut the mustard for me so went onto Pristiq about 2yrs ago. Whilst it has been good I have gained a bit of weight – did that happen to you? I do crossfit twice a week but can’t seem to shift it.
    I have thought of coming off it but the experience of forgetting to take it once or twice (horrible hot/cold sweats and racing heart) is enough to make me pretty fearful of coming off it.

  3. @shegoes says:

    Hey Maz,
    It’s hard for me to know whether my weight gain was to do with Pristiq but yes, I did definitely put on weight and have lost weight since I went on it.
    Oh boy – coming off it is hard but apparently it’s less bad if you haven’t been on it for ages so I guess that’s one argument for quitting sooner rather than later.
    Either way, good luck with it. I hope that you’re happy 🙂

Leave A Comment